When presented with frightening symptoms like sudden heart palpitations and vomiting, it’s no surprise that Canadians might head to the ER. But in an increasing number of cases, the culprit behind these symptoms has wound up being an overdose of cannabis.
In fact, emergency room visits for cannabis overdose have more than doubled between 2013 and 2018, and with the legalization of cannabis now officially here, this number may stand to increase even further.
The Globe and Mail spoke to our Medical Director, Dr. Michael Szabo, to find out more about this issue.
According to Dr. Szabo, edibles are the main factor in this increase. With cannabis edibles not yet being regulated, consumers often do not have the information to know how much of a dosage they are actually getting.
What’s more, Dr. Szabo notes that there is a delay in the onset of cannabis effects when it’s eaten versus when it’s smoked: the effects of edible cannabis can take up to two to three hours to kick in, meaning someone unaware of this delay may impatiently ingest far more than they need before they realize they’ve had too much.
With cannabis also being much more potent than it was in the past, former users of cannabis who may want to revisit the substance in wake of its legalization may be taken by surprise at just how powerful it can be.
As things change around cannabis consumption in Canada, consumers need more transparent information about what to expect when they use cannabis—and how much of the substance they can safely consume.
To learn more, you can read the full article here.
Read more about how we are changing the industry.